Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 203, NWS Goodland, KS

July 19, 2000Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 19, 2000, 1:11 AM CDT for Wichita County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 2000, 1:11 AM CDT (06:11 UTC)
Expired
Jul 19, 2000, 2:15 AM CDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Wichita County, KS

What was reported inside it

TimeReportWhereRemark
Jul 19, 2:00 AM CDTThunderstorm Wind 75 ELeoti, KSMany downed tree limbs and some damage to vehicles in Leoti from Straight Line Winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2427 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 190611
SVRGLD
KSC203-190715-
BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
111 AM CDT WED JUL 19 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WICHITA COUNTY IN WEST CENTRAL KANSAS

* UNTIL 215 AM CDT

* AT 101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SELKIRK...OR ABOUT 9 MILES WEST OF
  LEOTI...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

OTHER LOCATIONS IN THIS WARNING INCLUDE...MARIENTHAL...LYDIA AND
LEOTI.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURD?Y STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

VPAPOL

LAT...LON 3869 10155 3827 10156 3827 10113 3869 10114

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:26 PM CDT, 9 hours 45 minutes earlier.

Area forecast discussion, Jul 18, 3:26 PM CDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE TIME GROUP
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT TUE JUL 18 2000

CHALLENGES ARE CHANCES OF PRECIP THROUGHOUT AND HIGH TEMPS TOMORROW.

OVERALL THE ETA INITIALIZED BEST AT H5...WITH THE AVN AND NGM BEING
TOO BROAD WITH HIGH IN SOUTHERN CONUS. NGM AND ETA INITIALIZED BEST
AT H85. WITH OVERALL GOOD PERSISTENT RUN TO RUN CONSISTENCY AND
PERFORMANCE AS WELL AS GOOD INITIALIZATION...WILL CONTINUE WITH THE
ETA FOR THIS PACKAGE.

FOR TONIGHT AND TOMORROW... LATEST KAIN-FRITCH ETA SHOWING
CONVECTION DEVELOPING IN EASTERN COLORADO AND MOVING INTO NORTHWEST
KANSAS AROUND MIDNIGHT. AS LOW PRESSURE CENTER RETROGRADES INTO
COLORADO...THIS AREA OF PRECIPITATION PERSISTS ACROSS MOST OF THE
FORECAST AREA. THIS SIS LOOKING LIKE A REPEAT OF YESTERDAYS
EVENT...AND WILL LOWER TEMPS ACCORDINGLY DUE TO A BLOCK OF ANY GOOD
HEATING UNDER CLOUD/PRECIP COVER.

TOMORROW NIGHT ELEVATED OMEGA FIELD MOVES ACROSS AREA WITH GOOD
MOISTURE AVAILABLE ACROSS THE AREA FROM THE SURFACE INTO THE UPPER
LEVELS. WITH HIGH INSTABILITY AND SHEAR...COULD BE QUITE A BUSY
NIGHT. BUT WILL LEAVE MENTION OF SEVERE FOR THE NEXT PACKAGE.

THURSDAY CLEARING ENTERS THE REGION AS BOUNDARY MOVES WELL SOUTH OF
AREA...AND H7 TEMPS INDICATING HIGH TEMPERATURES WITHIN THE RANGE OF
NGM GUIDANCE TEMPS.

IN THE EXTENDED...MODELS DIVERGE GREATLY FROM THURSDAY ON. THE MRF
IS THE ODD MAN OUT WITH THE MRF BEING THE LEAST PROGRESSIVE COMPARED
TO THE UKMET AND THE ECMWF. WITH A STRONG AND PROGRESSIVE SYSTEM IN
THE GULF OF ALASKA THE ECMWF/UKMET SOLUTION SEEMS REASONABLE. THIS
WILL RESULT IN HIGHER TEMPERATURES ON SUNDAY TNHAN IS INDICATED BY
THE FMR GUIDANCE.

.GLD...NONE.

SVEN

In the hours before

Local storm report, Jul 18, 10:11 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
911 PM MDT TUE JUL 18 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
Z
0838 PM    9 NW GOVE                 KS   60 MPH TSTM GUST
07/18/00   GOVE                           REPORTED BY STORM
                                          SPOTTER.

SULLIVAN
N
Local storm report, Jul 18, 10:39 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
939 PM MDT TUE JUL 18 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    QUINTER                   KS   .75 INCH HAIL
07/18/00   GOVE                           REPORTED BY STORM
                                          SPOTTER.

0920 PM    QUINTER                   KS   60 MPH TSTM GUST
07/18/00   GOVE                           REPORTED BY STORM
                                          SPOTTER.

0920 PM    STUDLEY                   KS   .75 INCH HAIL
07/18/00   GRAHAM                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0930 PM    3 N PENOKEE               KS   NON TSTM WINDS
07/18/00   GRAHAM                         60 MPH NON TSTM WINDS.
                                          REPORTED BY LAW
                          @                ENFORCEMENT OFFICIAL.

SULLIVAN
N
Special weather statement, Jul 18, 10:50 PM CDT, 2 hours 21 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-190905-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
950 PM MDT TUE JUL 18 2000

...SEVERE THUNDERSTORM WATCH FOR NORTON AND GRAHAM COUNTIES UNTIL 4
AM CDT...

AN UPPER AIR DISTURBANCE MOVING ACROSS WESTERN KANSAS TONIGHT IS
INTERACTING WITH FAVORABLE WARM AND HUMID SURFACE CONDITIONS TO
CREATE AT ATMOSPHERE FAVORABLE FOR SEVERE THUNDERSTORMS. AS A
RESULT THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF WESTERN AND CENTRAL KANSAS UNTIL 4 AM CDT. IN
THE NORTHWEST KANSAS AREA NORTON AND GRAHAM COUNTIES ARE THE ONLY TWO
COUNTIES INCLUDED.

HAIL UP TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 95
MPH AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

RJC
Local storm report, Jul 18, 11:02 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1002 PM MDT TUE JUL 18 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0938 PM    HILL CITY ARPT            KS   59 MPH TSTM GUST
07/18/00   GRAHAM

0941 PM    SHARON SPGS               KS   70 MPH TSTM GUST
07/18/00   WALLACE                        REPORTED BY STORM
                                          aSPOTTER.

0950 PM    SHARON SPGS               KS   .75 INCH HAIL
07/18/00   WALLACE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

SULLIVAN
N
Local storm report, Jul 18, 11:50 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1050 PM MDT TUE JUL 18 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    SHARON SPGS               KS   WIND DAMAGE...NUMEROUS                                           TREES DOWNED.
07/18/00   WALLACE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
R
SULLIVAN
N
Local storm report, Jul 18, 11:54 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
1054 PM MDT TUE JUL 18 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    SHARON SPGS               KS   WIND DAMAGE
07/18/00   WALLACE                        NUMEROUS TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

SULLIVAN
N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:42 PM CDTSevere Thunderstorm WarningGLDSherman63 min
Jul 18, 8:19 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins56 min
Jul 18, 9:01 PM CDTSevere Thunderstorm WarningGLDThomas59 min
Jul 18, 9:27 PM CDTSevere Thunderstorm WarningGLDGove, Logan63 min
Jul 18, 9:27 PM CDTSevere Thunderstorm WarningGLDSheridan63 min
Jul 18, 9:42 PM CDTSevere Thunderstorm WarningGLDDecatur63 min
Jul 18, 10:11 PM CDTSevere Thunderstorm WarningGLDGraham, Norton64 min
Jul 18, 10:38 PM CDTSevere Thunderstorm WarningGLDWallace67 min
Jul 18, 11:30 PM CDTSevere Thunderstorm WarningGLDWallace60 min
Jul 19, 12:27 AM CDTSevere Thunderstorm WarningGLDGreeley63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.